Pennsylvania, 2024Damaging Winds in Pennsylvania, August 5, 2024
August 5, 2024 · NWS BGM · 16 events in 1 county or zone
Showers and thunderstorms developed ahead of an approaching cold front in an environment favorable for severe weather with sufficient instability, plenty of moisture, and wind shear. This supported the development of some strong to severe storms in the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of an approaching cold front in an environment favorable for severe weather with sufficient instability, plenty of moisture, and wind shear. This supported the development of some strong to severe storms in the afternoon and early evening. Damaging wind gusts knocked down numerous trees and wires in Susquehanna County and there was one microburst surveyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 5, 2:10 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
310 PM EDT Mon Aug 5 2024
.SYNOPSIS...
Showers and thunderstorms move through this afternoon and
evening with the potential for some storms to be severe. Cooler
temperatures are expected tomorrow and rain chances will
increase through the week with upper level troughing overhead.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Surface cold front moves through our region late afternoon and
evening. Showers and thunderstorms fire up ahead of the front
with the potential for some of these storms to become severe.
Modeled soundings show CAPE values ranging 1000-1500 J/Kg along
with 40-45 knots of 0-6 km shear and favorable PWAT values up to
1.8 inches. Damaging winds and hail are our main threats with
localized flash flooding possible with heavy downpours. Showers
and storms will persist into the overnight hours, with the
severe threat ending by late evening, however the flash flooding
threat will remain through the period especially due to
saturated soils from previous rainfall events.
More showers and storms are expected as another perturbation moves
through tomorrow. However, at this time, it appears that the bulk of
the thunderstorm activity will occur late in the day and overnight
into Wednesday morning. Severe threat is not as organized and
focused over northeast PA with damaging winds being the main
severe threat. Localized flash flooding potential is favorable
towards our eastern PA counties. Held off on issuing a flash
flood watch at this time due to uncertainty. Temperatures will
also be cooler behind the front with highs climbing into the mid
to upper 70s in the afternoon. Lows will follow that trend with
temperatures dipping into the 50s overnight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
140 PM Update...
Showers from a departing shortwave may linger into Wednesday but
look to move out of the region late Wednesday evening. Instability
will be quite limited, so anything that remains should be mainly
just rain showers, though a thunderstorm or two cannot be ruled out.
Weak high pressure will build into the region and will bring a brief
period of dry conditions with it. Thursday is trending dry as well,
though some showers may be pushed north from Debby, especially into
NEPA and the Catskills. An upper-level low/trough deepens over the
Great Lakes late Thursday. This will strengthen the southwest flow
that will advect tropical moisture into the region and allow showers
to spread northward during the overnight hours.
PWATs will increase Thursday night to 1.7 to 2 inches, at least
based on deterministic guidance, which is right around 2 standard
deviations above normal for this time of year. Ensemble guidance is
not as high with PWATs and keeps higher values along the coastline.
Looking at soundings, there will also be warm cloud depths exceeding
12k ft. With plenty of moisture to work with, heavy rain showers
will be possible. Given the rainfall expected earlier in the week,
conditions may become more favorable for localized hydro concerns,
but that will be something we will need to monitor throughout the
week.
Temperatures will climb into the 70s and low 80s both Wednesday and
Thursday. Wednesday night will be the cooler of the two as temps
fall into the 50s and 60s. Thursday night will be at least a few
degrees warmer with more locations staying in the 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
140 PM Update...
While the end of the week is somewhat uncertain based on how the
remnants of Debby track and the upper trough interact, the
potential for heavy rain will remain present through Friday with
conditions potentially improving over the weekend. There will also
be enough instability to support thunderstorms. Model guidance does
differ on whether or not Debby stays as an organized surface low or
if the upper feature becomes more dominant. Either way, high PWATs
are still modeled through the end of the week, though the greatest
moisture content will be along the coast. WPC does have a slight
risk for excessive rainfall for a portion of our area. Similarly to
the short term, we will have to monitor rainfall and conditions
throughout the week to have a better idea of hydro concerns. River
ensemble guidance are mixed, but there are non-zero chances that
some of our more trouble points could exceed action or even flood
stage by week's end.
Showers linger into Saturday but do begin to move out. Drier
conditions become more probably Saturday night into Sunday, though
that will depend on the location of the upper-level low as some
weaker waves may kick off passing showers. Given the uncertainty in
the forecast, slight chance to low chance PoPs are in the forecast
through the start of next week.
With ongoing showers and falling heights throughout the weekend,
temperatures will only max out in the 70s to low 80s this period.
Overnight lows will be in the 50s and 60s.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for the beginning of the period. A
cold front will enter the region this afternoon kicking off
scattered thunderstorms. These storms will bring restrictions
at all sites. Mainly expecting MVFR to Fuel Alt ceilings with
brief periods of IFR visibility possible with some showers.
Model guidance tonight hints at ceilings as low as Below Alt
mins at ELM and possibly ITH. Confidence was not as high to
include at ITH. MVFR ceilings will be possible through the early
morning hours on Tuesday before lifting to VFR for the remaining
period.
.Outlook...
Tuesday...Mostly VFR, but scattered showers and thunderstorms
expected in the afternoon and evening, bringing associated
restrictions. Storms will be most likely at AVP.
Wednesday through Thursday...Mainly VFR.
Friday...Chances for showers and thunderstorms increase again,
with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...ES
NEAR TERM...ES
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...ES
Hazardous weather outlook, Aug 5, 12:27 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
127 PM EDT Mon Aug 5 2024
NYZ015>018-022>025-036-044>046-055>057-PAZ038-039-043-061730-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Bradford-Susquehanna-Wyoming-
127 PM EDT Mon Aug 5 2024
...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-037-062-PAZ040-044-047-048-072-061730-
Northern Oneida-Southern Oneida-Sullivan-Northern Wayne-Lackawanna-
Luzerne-Pike-Southern Wayne-
127 PM EDT Mon Aug 5 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered severe thunderstorms are possible this afternoon through
early evening as a cold front pushes through the region. Gusty winds
and large hail will be possible with any storms that develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, Aug 5, 3:21 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
421 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg Endicott 42.10N 76.06W
08/05/2024 Broome NY Trained Spotter
Wires down on north street.
&&Local storm report, Aug 5, 3:23 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
423 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Dmg West Corners 42.12N 76.07W
08/05/2024 Broome NY Trained Spotter
Trees and Wires down.
0413 PM Tstm Wnd Dmg West Corners 42.12N 76.07W
08/05/2024 Broome NY 911 Call Center
Tree down on a house.
&&Local storm report, Aug 5, 3:26 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
426 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail West Corners 42.12N 76.07W
08/05/2024 M0.25 Inch Broome NY NWS Employee
&&Local storm report, Aug 5, 3:37 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
437 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Dmg 2 N Hubbardsville 42.84N 75.46W
08/05/2024 Madison NY 911 Call Center
Tree down on car, no injuries (Radar
Estimated Time).
&&
ESLocal storm report, Aug 5, 3:39 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
439 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg 2 SE Hamilton 42.81N 75.51W
08/05/2024 Madison NY 911 Call Center
Tree blocking road (Radar Estimated Time).
&&
ESLocal storm report, Aug 5, 3:41 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
441 PM EDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Dmg Brookfield 42.81N 75.32W
08/05/2024 Madison NY 911 Call Center
Trees down (Radar Estimated Time).
&&
ESThunderstorm Wind, Susquehanna
- When
- August 5, 3:47 PM EST
- Where
- Susquehanna County, 0.94 mi NNE of Brackney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.993, -75.914
Strong thunderstorm winds knocked down a tree onto a road.
Thunderstorm Wind, Susquehanna
- When
- August 5, 3:47 PM EST
- Where
- Susquehanna County, 0.39 mi SSE of Brackney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.974, -75.918
Strong thunderstorm winds knocked down trees and wires on Barney Road.
Thunderstorm Wind, Susquehanna
- When
- August 5, 3:55 PM EST to 4:00 PM EST
- Where
- Susquehanna County, 2.05 mi E of Brackney to 2.05 mi W of Brookdale
- Measured
- 82 kt (94 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.980, -75.880
A strong thunderstorm descended southeast into Susquehanna County around 5 pm on August 5th. The intense core of the storm collapsed over Northeast Susquehanna County resulting in damaging microburst winds at the surface over a wide area. A storm survey indicated spotty tree damage along Mill Road but increased in amount of snapped and uprooted trees the farther west down Mill Road. The worst damage found was just north of Mill Road before the road began to rise sharply on the edge of a swamp. There were dozens of uprooted trees and snapped limbs with winds estimated near 95 mph at this location. The damage continued South of Mill Road up the hill side with many uprooted trees with wind estimates of 80 to 90 mph to the crest of the hill. At the top of the hill, there was more chaotic damage due to topographical effects. The pattern of tree fall for the remainder of the downburst was consistent with strong straight line winds with wind direction channeling along valleys and hillsides.
Thunderstorm Wind, Susquehanna
- When
- August 5, 3:55 PM EST
- Where
- Susquehanna County, 2.11 mi E of Laurel Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.953, -75.879
Strong thunderstorm winds led to a few reports of trees down in the area.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:04 PM EST
- Where
- Susquehanna County, 0.5 mi WNW of Brookdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.982, -75.809
Strong thunderstorm winds knocked down wires on Snake Creek Road.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:22 PM EST
- Where
- Susquehanna County, 1.16 mi SW of New Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- 911 Call Center
- Coordinates
- 41.869, -75.747
Strong thunderstorm winds knocked down a wire in the backyard of a house.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:45 PM EST
- Where
- Susquehanna County, 1.65 mi SW of Forest Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.865, -75.975
Strong thunderstorm winds knocked down multiple trees in Forest Lake Township.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:50 PM EST
- Where
- Susquehanna County, 0.51 mi W of Laurel Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.950, -75.930
Strong thunderstorm winds led to multiple reports of downed trees and wires.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:53 PM EST
- Where
- Susquehanna County, 1.77 mi NNW of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 41.854, -75.893
Strong thunderstorm winds knocked down and uprooted five trees, one of which fell onto a small trailer. Multiple other trees were snapped.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:53 PM EST
- Where
- Susquehanna County, 2.35 mi N of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.864, -75.882
Strong thunderstorm winds knocked down a few trees.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:53 PM EST
- Where
- Susquehanna County, 0.62 mi N of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.839, -75.879
Strong thunderstorm winds knocked down trees onto a house which resulted in some damage to the gutters along the roof.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:54 PM EST
- Where
- Susquehanna County, 0.65 mi N of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 41.839, -75.880
Strong thunderstorm winds caused minor damage to metal roofing on a house and barn. A chimney on one of the structures was also knocked over. Multiple trees were snapped in the surrounding area as well.
Thunderstorm Wind, Susquehanna
- When
- August 5, 4:56 PM EST
- Where
- Susquehanna County, 1.1 mi WSW of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.821, -75.898
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Susquehanna
- When
- August 5, 5:00 PM EST
- Where
- Susquehanna County, 0.29 mi S of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.826, -75.880
Strong thunderstorm winds were reported to have downed additional trees and wires.
Thunderstorm Wind, Susquehanna
- When
- August 5, 5:33 PM EST
- Where
- Susquehanna County, 1.79 mi E of Hop Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.703, -75.746
Strong thunderstorm winds resulted in multiple reports of trees and wires down around Lenox Township.
Thunderstorm Wind, Susquehanna
- When
- August 5, 5:37 PM EST
- Where
- Susquehanna County, 1.8 mi ENE of Nicholson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.641, -75.748
Strong thunderstorm winds knocked down trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Minnesota, August 5, 2024EF1 · 12 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
- Tornado and Flash Flood in New York, August 5, 2024$7,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208017, 1208018, 1208016, 1208228, 1208207, 1208222, 1208233, 1208892, 1208461, 1208463, 1208895, 1208465, 1208889, 1208891, 1208893, 1208894.